Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 45, NWS Paducah, KY

May 25, 2002Hickman County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 25, 2002, 9:16 PM CDT for Hickman County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2002, 9:16 PM CDT (02:16 UTC)
Expired
May 26, 2002, 1:15 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Hickman County, KY

The radar

The Paducah radar (KPAH), 46 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 260216
FFWPAH
KYC105-260615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
914 PM CDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HICKMAN COUNTY IN WESTERN KENTUCKY

* UNTIL 115 AM CDT

* AT 911 PM CDT...COUNTY OFFICIALS REPORTED THAT THEY WERE IN THE 
PROCESS OF CLOSING HIGHWAY 51 SOUTH OF CLINTON. DOPPLER RADAR 
INDICATED THAT 2 TO 3 INCHES OF RAIN HAS FALLEN OVER THE SOUTHERN 
SECTIONS OF HICKMAN COUNTY SINCE 800 PM.

* ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE 
THROUGH THE COUNTY BY MIDNIGHT. THESE STORMS MAY PRODUCE ANOTHER 1 
TO 2 INCHES OF RAIN.

* LOCATIONS IN THE WARNING INCLUDE...
CLINTON

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3674 8885 3657 8885 3668 8922 3674 8922
PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 25, 1:00 PM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, May 25, 1:00 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT SAT MAY 25 2002

LATEST SURFACE ANALYSIS DEPICTS LOW NEAR CHI WITH A COLD FRONT
EXTENDING SOUTHWESTWARD THROUGH THE UNO AREA INTO NE TEXAS. A WARM
FRONT EXTENDED EASTWARD FROM THE LOW...ACROSS IN AND OH. DEWPOINTS
WERE WELL INTO THE LOWER 60S OVER THE FA. VIS SAT PICS SHOW A FEW
CLOUDS OVER AREA HOWEVER...DENSE CLOUDS REMAINED NEAR THE BOUNDARY
AND POST FRONTAL.

SURFACE LOW HAD ROCKETED OUT OF THE PLAINS AND INTO NE ILLINOIS
OVERNIGHT INTO THIS MORNING. THIS MOVEMENT SHOULD CONTINUE THIS
AFTERNOON AS UPPER LEVEL SHORT WAVE ROTATES THROUGH. THE 12Z SAT
MESO ETA SHOWS DECENT LOW LEVEL INSTABILITY WITH LIS TO -4...CAPES
NEAR 1500 J/KG...SHOWALTERS AROUND ZERO...AND K INDICIES AROUND 30.
IN CONTRAST...THE SURFACE LOW IS LIFTING NE AWAY FROM THE AREA AND
TAKING THE BEST CONVERGENCE WITH IT. KPAH VWP INDICATES LITTLE
DIRECTIONAL SHEAR AND RELATIVELY MODEST SPEED SHEAR. THUS ANY
THUNDERSTORMS THAT DO BECOME SEVERE WOULD NOT LIKELY BE TORNADIC.
WITH A FRONT IN THE AREA AT PEAK HEATING AND THE FREEZING LEVEL
AROUND 12K AND WET BULB ZERO AROUND 10K WOULD NOT RULE OUT HAIL OR
WIND SHOULD ANY STORMS GET GOING OVER FA.

AFTER TODAY SHOULD REMAIN RELATIVELY DRY THROUGH THE WEEK WITH THE
BEST CHANCE OF RAIN ARRIVING AGAIN ON THURSDAY. ALTHOUGH ITS THE
BEST CHANCE ITS STILL NOT A GOOD CHANCE AND WILL MAINTAIN CURRENT
DRY FORECAST UNTIL STRONGER EVIDENCE PRESENTS ITSELF OR MODELS SHOW
A BETTER RUN TO RUN CONTINUITY.

NUMERICAL GUIDANCE KEEPS MOST OF FA IN THE 80S THROUGHOUT THE RUN
AND WILL FOLLOW THAT TREND ESPECIALLY EARLY IN THE WORK WEEK. WILL
MODERATE LOWS OUT OF THE 50S AND INTO THE 60S MONDAY NIGHT.

.PAH...NONE.
KH

In the hours before

Local storm report, May 25, 3:17 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    MARION                    IL   1.75 INCH HAIL
05/25/02   WILLIAMSON                     REPORTED BY SKYWARN STORM
                                          SPOTTER
Local storm report, May 25, 6:07 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM                              KY   1.00 INCH HAIL
05/25/02   MCCRACKEN                      OCCURRED NEAR THE SHAWNEE
                                          STEAM PLANT...REPORTED BY
                                          DES
Local storm report, May 25, 6:52 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    WHITESVILLE               KY   1.00 INCH HAIL
05/25/02   DAVIESS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:16 PM CDTSevere Thunderstorm WarningPAHCaldwell29 min
May 25, 8:44 PM CDTFlash Flood WarningPAHTrigg4 hr
May 25, 10:07 PM CDTFlash Flood WarningPAHTodd4 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.